Format

Send to

Choose Destination
Hepat Mon. 2011 Aug;11(8):656-61.

Liver injury induced by high-dose methylprednisolone therapy: a case report and brief review of the literature.

Author information

1
Department of Gastroenterology and Hepatology, Medical University of Silesia, Katowice, Poland. kgutski@intertele.pl

Abstract

Corticosteroids are used widely to treat many types of disease. In general, these drugs are considered safe for the liver; however, recent reports have demonstrated that high-dose methylprednisolone (MT) may cause severe liver injury. Here, we report a case of a 24-year-old female who was given pulsed MT therapy for multiple sclerosis. MT induced icteric hepatitis and impaired liver synthetic function. Hepatotoxicity developed several weeks after drug exposure, and the causal association with MT was confirmed by unintentional rechallenge test. A brief review of the literature on corticosteroid-induced hepatotoxicity is presented.

KEYWORDS:

Adverse drug reactions; Hepatotoxicity; Methylprednisolone; Multiple sclerosis

PMID:
22140391
PMCID:
PMC3227489

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center